B12 and Sugar

I was wondering if anyone who has been injecting B12 has run into any issues with blood sugar. My fasting glucose has always been normal but recently it has spiked to 112. I just had a hemoglobin a1c which came back high at 6.1 (reference range is topped at 5.7). After doing some reading it appears that among many other things, B12 apparently also held the body produce glucose. My mother in law just informed me that she read an article that stated 1-2 years of high B12 levels can raise sugar. I've been injecting and supplementing with sublinguals for a year and a half and try to keep my B12 from. Dropping below 700. Any info would be helpful, thanks in advance!!!

3 Replies

  • Hi NJMommy,

    I've been on monthly B12 injections for P.A. for over 43 years and have only just this last April been diagnosed with Type 2 diabetes so at my age of 74 I cannot believe that the B12 has been the cause.

    However I'm no medical expert so I wish you well in your search for answers.

  • Not come across raised blood sugar and high B12 before - did your mother have a reference to the article - would be interesting to see it. Aware that sometimes B12 supplementation can affect the efficacy of some drugs that are used to treat diabetes though so that could be a link.

    Agree with Clive that I think it would be unlikely that B12 on its own is the source of the problem.

    Curious as to why you are testing blood sugar levels - does this mean that you have diabetes/prediabetes.

    There is one sub-type of MODY diabetes which is very low grade and most of the time people don't notice it. MODY is a dominant gene so useful to know if you have it as that means a 50% chance your children will have it. The variant I'm talking about is sub-type 3 I think. Another variant runs in my family - my brother drew the short straw on that one but I don't have the gene.

  • Thanks to you both for the replies. In doing a lot more reading, it appears that it could actually be the neurontin that my neurologist put me on for the nerve pain associated with the sub acute spinal cord degeneration caused by the PA. Raised glucose is listed as a rare but less severe side effect of the medication. Patients on this drug report raised fasting glucose and high A1c. Some diabetics that take this med to control their diabetic neuropathy have reported difficulty maintaining healthy sugar levels with periodic high spike without having changed their diets or their insulin.

    Decided to deal with the discomfort for a few months until my next blood test to see if it makes a difference to be off the medication.

You may also like...